An Increase in Tryptase on the First Day of Hymenoptera Venom Immunotherapy Might Be a Predictor of Future Systemic Reactions During Treatment
Vega-Castro A1, Alonso-Llamazares A2, Cárdenas R1, Beitia JM1, Mateo B1, Alvarez-Twose I3, Blanco C4
1Allergy Service, Hospital Universitario de Guadalajara, Spain
2Allergy Service, Hospital de Basurto, Bilbao, Spain
3Mastocytosis Institute, Toledo, Spain
4Allergy Service, Hospital de la Princesa, Madrid, Spain
J Investig Allergol Clin Immunol 2018; Vol 28(5)
Background: Serum tryptase (ST) decreases during long-term venom immunotherapy (VIT). ST also exhibits a circadian variation, with a small decrease after sting challenge. Both findings have been related to successful VIT.
Objective: To assess whether variation (increase or decrease) in ST on the first day of VIT is associated with the likelihood of future systemic adverse reactions (SARs) during treatment.
Methods: We prospectively studied patients who underwent cluster VIT, which was continued for at least 6 months. ST was measured on the first day of VIT, before the first dose (pre-IT tryptase) and after the last dose (post-IT tryptase). Differences between patient groups (with and without SAR) were analyzed.
Results: A total of 160 courses of VIT were administered to 150 patients. The median baseline ST value was 4.3 μg/L. A total of 25 courses (15.6%) were associated with SAR. In 64% of the 25 patients with SAR, the post-IT tryptase value was higher than the pre-IT tryptase level; the median increment was 19% in these patients. We found a significant association between the increase in ST on the first day of VIT and future SARs (risk ratio, 7.6). This elevation was independent of the scheduled VIT day, severity of the SAR, and baseline ST value.
Conclusions: A slight increase in tryptase on the first day of VIT is an independent variable that is strongly related to a high risk of future SAR. This simple biomarker could improve patient safety.
Key words: Venom immunotherapy, Tryptase, Hymenoptera allergy, Immunotherapy adverse reactions, Systemic mastocytosis